Tiered trees, weights, and q-Eulerian numbers

William Dugan, Sam Glennon, Paul E. Gunnells, Einar Steingrimsson

Research output: Contribution to journalArticle

3 Citations (Scopus)
8 Downloads (Pure)

Abstract

Maxmin trees are labeled trees with the property that each vertex is either a local maximum or a local minimum. Such trees were originally introduced by Postnikov [12], who gave a formula to count them and different combinatorial interpretations for their number. In this paper we generalize this construction and define tiered trees by allowing more than two classes of vertices. Tiered trees arise naturally when counting the absolutely indecomposable representations of certain quivers, and also when one enumerates torus orbits on certain homogeneous varieties. We define a notion of weight for tiered trees and prove bijections between various weight 0 tiered trees and other combinatorial objects; in particular order n weight 0 maxmin trees are naturally in bijection with permutations on n−1 letters. We conclude by using our weight function to define a new q-analogue of the Eulerian numbers.

Original languageEnglish
Pages (from-to)24-49
Number of pages26
JournalJournal of Combinatorial Theory Series A
Volume164
Early online date18 Dec 2018
DOIs
Publication statusPublished - 31 May 2019

Keywords

  • maxmin trees
  • permutations
  • nonambiguous trees
  • q-Eulerian numbers
  • Eulerian numbers
  • intransitive trees

Fingerprint Dive into the research topics of 'Tiered trees, weights, and q-Eulerian numbers'. Together they form a unique fingerprint.

Cite this